A new study out of Sacramento State University finds that consumers are generally unaware they're double dosing on over-the-counter drugs.
Jesse Catlin is the lead author of the study and a Sacramento State Assistant Professor of Marketing.
He says the problem with over-the-counter drugs is that we perceive them to be risk-free, which they generally are.
"But that doesn't mean that if you take it any way or you take too much or you double dose that there's not possibility for negative impacts because there certainly are," he says.
For example, mixing multi-symptom cold medicines with Tylenol can lead to an overdose of acetaminophen. And that can cause long-term liver problems.
Catlin says consumers underestimate the risk of overdosing on non-prescription medications.
He says it's easy to avoid an overdose by reading the label. All the information you need is on the package.
Follow us for more stories like this
CapRadio provides a trusted source of news because of you. As a nonprofit organization, donations from people like you sustain the journalism that allows us to discover stories that are important to our audience. If you believe in what we do and support our mission, please donate today.